Thunderstorm Wind, Green Lake
- When
- July 20, 3:28 PM CST to 3:32 PM CST
- Where
- Green Lake County, Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.967, -88.933
A cluster of storms pulsed up to severe weather limits as it moved southeast through the northeastern part of Green Lake County through the western part of Fond du Lac County. Powerful, downburst, straight-line winds gusting to estimated 52 knots (60 mph) toppled large trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A cluster of storms pulsed up to severe weather limits as it moved southeast through the northeastern part of Green Lake County through the western part of Fond du Lac County. Powerful, downburst, straight-line winds gusting to estimated 52 knots (60 mph) toppled large trees. Some large hail was noted as well. Synpotically, a short-wave aloft moved east across southern Wisconsin as a low-level cap/inversion broke due to daytime heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 20, 2:00 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT SUN JUL 20 2003 FORECAST FOCUS IS ON THUNDERSTORM CHANCES THIS EVENING. FORECAST SOUNDINGS SHOW GOOD MID LEVEL INSTABILITY. CLOUD SHIELD FROM MORNING MCS OVER SE MN/NE IA HAS RESULTED IN A CAP. HOWEVER ON BOTH ETA AND EVEN CURRENT RUC SOUNDINGS CAP IS NOT VERY STRONG. CAPES AROUND 2500 J/KG. IN MODELS COVECTION DEVELOPS QUICKLY AND CAPES LOWER AS SOUNDINGS APPROACH MOIST ADIABITIC LAPSE RATE. SHEAR UNIDIRECTIONAL...AND HELICITIES ONLY IN THE 50 TO 85 RANGE. WILL KEEP LIKELY POPS...DUE TO THE WEAK CAP AND APPROACHING SHORTWAVE. UPPER DIVERGENCE AHEAD OF SHORTWAVE AND AVAILABLE CAPE COULD RESULT IN THUNDERSTORM DEVELOPMENT THIS EVENING. HOWEVER LOW LEVEL CONVERGENCE RATHER WEAK. SHORTWAVE DIGS OVER GREAT LAKES REGION MONDAY AND TUESDAY... BRINGING MORE COOL SUMMER TEMPERATURES...ESPECIALLY TUESDAY INTO WEDNESDAY. LAPSE RATES RATHER STEEP MONDAY AND TUESDAY AFTERNOONS. WILL GO WITH CHANCE SHOWER MONDAY AFTERNOON AND EVENING...BUT ENOUGH DRY AIR AND NORTHEAST WINDS SHOULD LIMIT CONVECTIVE POTENTIAL. HOWEVER AN ISOLATED SHOWER NOT OUT OF QUESTION WELL INLAND AND OVER SOUTH CENTRAL WI. .MKX...NONE. HENTZ
WIZ046-047-051-052-056>060-062>072-210945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 450 AM CDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. INCREASINGLY WARM AND HUMID AIR WILL OVERSPREAD SOUTHERN WISCONSIN TODAY THEN INTERACT WITH A COLD FRONT ARRIVING FROM THE NORTH. THE ADDITION OF A FAST MOVING UPPER LEVEL DISTURBANCE TRACKING IN FROM THE NORTHWEST WILL RAISE THE RISK FOR SEVERE THUNDERSTORMS...MAINLY LATE THIS AFTERNOON AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...AFTERNOON INSTABILITY DUE TO COLD AIR IN THE UPPER LEVELS OF THE ATMOSPHERE MAY LEAD TO A FEW AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY. TUESDAY THROUGH THURSDAY SHOULD BE DRY WITH ANOTHER CHANCE FOR THUNDERSTORMS ARRIVING FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Green Bay radar (KGRB), 88 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372920, 5372921, 5372922.